Alert archive / Colorado / Red Flag Warnings in 2011
Red Flag Warning 15, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Apr 17, 2011, 9:54 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at Apr 17, 2011, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2011, 9:54 AM MDT (15:54 UTC)
- In effect from
- Apr 17, 2011, 12:00 PM MDT
- Expired
- Apr 17, 2011, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 3.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
785 WWUS85 KBOU 171554 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 954 AM MDT SUN APR 17 2011 ...FIRE DANGER INCREASING ESPECIALLY OVER ELBERT AND LINCOLN COUNTIES TODAY... .STRONG GUSTY WINDS WILL SPREAD ACROSS THE EASTERN PLAINS OF COLORADO BY THIS AFTERNOON. WIND SPEEDS OF 20 TO 25 MPH WILL BE COMMON...WITH GUSTS AROUND 35 MPH. IN ADDITION...HUMIDITIES WILL DROP INTO THE 12 TO 15 PERCENT RANGE OVER EASTERN ELBERT AND LINCOLN COUNTIES. THIS ALONG WITH EXTREMELY DRY FUELS AND LACK OF APPRECIABLE PRECIPITATION OVER THE LAST FEW DAYS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS TODAY. COZ246-247-180200- /O.NEW.KBOU.FW.W.0015.110417T1800Z-110418T0200Z/ NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- 954 AM MDT SUN APR 17 2011 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS...DRY FUELDS...AND LOW HUMIDITY FOR FIRE WEATHER ZONES 246 AND 247... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 246...AGATE...HUGO... LIMON...MATHESON...FIRE WEATHER ZONE 247...FORDER...KARVAL... KUTCH...PUNKIN CENTER. * TIMING...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL DEVELOP BY NOON TODAY AND CONTINUE INTO THE EARLY EVENING HOURS. WINDS WILL RELAX WITH INCREASING HUMIDITY BY 8 PM. * WIND...NORTHWEST WINDS 20 TO 25 MPH WITH GUSTS NEAR 35 MPH. * HUMIDITY...12 TO 15 PERCENT. * IMPACTS...CONDITIONS WILL BE FAVORABLE FOR NEW AND RAPID WILDFIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ BARJENBRUCH
1 follow-up statement
179 WWUS85 KBOU 180202 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 802 PM MDT SUN APR 17 2011 ...THE RED FLAG WARNING EXPIRES FOR EASTERN ELBERT AND LINCOLN COUNTIES... COZ246-247-180315- /O.EXP.KBOU.FW.W.0015.000000T0000Z-110418T0200Z/ NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- 802 PM MDT SUN APR 17 2011 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 246 AND 247... THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR EASTERN ELBERT AND LINCOLN COUNTIES. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 17, 4:30 AM MDT, 5 hours 24 minutes earlier.
Area forecast discussion, Apr 17, 4:30 AM MDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 430 AM MDT SUN APR 17 2011 .SHORT TERM...PRETTY QUIET AT THIS HOUR AS ONE BATCH OF MAINLY MID AND HIGH LEVEL MOISTURE TRAVERSES THE STATE AHEAD OF THE NEXT BATCH CONTAINING MORE RADAR ECHOES OVER UTAH AND IDAHO. NO REALLY STRONG QG SIGNAL...EITHER FOR ASCENT OR SUBSIDENCE...SHOWING UP CURRENTLY OR IN THE MODELS THROUGH TONIGHT. THUS PRECIPITATION WILL LIKELY BE FORCED MAINLY BY OROGRAPHICS AND CONVECTION AND THEN MAINLY IN THE MOUNTAINS AND HIGH VALLEYS. THE NSSL WRF MODEL DEPICTS A RATHER REALISTIC SCENARIO SHOWING SCATTERED SHOWER ACTIVITY TODAY WITH A BIT MORE WIDESPREAD PRECIPITATION SHIELD TONIGHT. HAVE MADE A FEW ADJUSTMENTS TO POPS BECAUSE OF THIS AND BASED ON CURRENT TRENDS. PRECIPITATION SHOULD BE CONFINED TO THE HIGH COUNTRY WITH A FEW SPITS PERHAPS MAKING IT OUT ONTO THE PLAINS. PRECIPITATION WILL BE A MIX IN THE MOUNTAINS TODAY BELOW ABOUT TEN THOUSAND FEET WITH RELATIVELY WARM AIR COMING IN. EXPECTING ALL SNOW OVERNIGHT IN THE MOUNTAINS. WARM TEMPERATURES ON THE PLAINS ALONG WITH DECENT WESTERLY WINDS WILL KEEP THE FIRE DANGER UP A BIT BUT NOT TO RED FLAG LEVELS. .LONG TERM...WSW FLOW ALOFT WILL BE OVER THE AREA ON MON AS A DECENT UPPER LEVEL JET TRACKS ACROSS WY. CROSS-SECTIONS SHOW A LOT OF MOISTURE IN THE MTNS WITH SWLY 700 MB FLOW WHICH WOULD FAVOR ZNS 31 AND 33. HOWEVER WITH WRM MID LVL TEMPS THIS MAY LIMIT HEAVY PCPN POTENTIAL AT LEAST THRU THE AFTN HOURS DESPITE THE HEAVIER AMOUNTS THE MODELS ARE SHOWING SO WILL KEEP ACCUMULATIONS ON THE LIGHTER SIDE WITH THE SNOW LEVELS PRETTY HIGH. EAST OF THE MTNS BOTH THE GFS AND NAM WHAT TO SWEEP A FNT ACROSS NERN CO BY MID TO LATE AFTN WHICH IS WAY FASTER THAN WHAT WAS SHOWN LAST NIGHT. IF THIS OCCURS THEN HIGHS WILL NOT WRM AS MUCH AS SHOWN LAST NIGHT WITH READINGS MAINLY IN THE 60S EXCEPT OVER SRN AREAS WHERE HIGHS WOULD STILL REACH THE 70S. FIRE DANGER WILL STILL BE A THREAT OVER THE PALMER DIVIDE AND LINCOLN COUNTY THRU THE AFTN. AS FAR AS PCPN POTENTIAL MAY SEE SOME WIDELY SCT HIGHER BASED SHOWERS DEVELOP BEHIND FNTL BNDRY BY MID TO LATE AFTN ACROSS THE PLAINS WITH GUSTY WINDS. FOR MON NIGHT INTO TUE MORNING A WEAK UPPER LEVEL TROUGH WILL MOVE ACROSS NRN CO AS JET AXIS SHIFTS FURTHER SOUTH. IN ADDITION WILL SEE SOME MID LVL QG ASCENT OVERNIGHT AS WELL. THUS SHOULD SEE BETTER CHC OF ACCUMULATING SNOWS IN THE MTNS WITH AT LEAST ADVISORY NUMBERS POSSIBLE ALONG WITH GUSTY WINDS. AT LOWER ELEVATIONS UPSLOPE FLOW BEHIND FNTL BNDRY COMBINED WITH WEAK UPPER LEVEL TROUGH AND QG ASCENT SHOULD LEAD TO A DECENT CHC OF SHOWERS OVERNIGHT INTO EARLY TUE WITH SOME SNOW IN THE FOOTHILLS. BY MIDDAY TUE THE UPPER LEVEL TROUGH WILL MOVE EAST OF THE AREA WITH DECREASING MOISTURE HOWEVER ENOUGH INSTABILITY WILL EXIST FOR SCT -SHSN IN THE MTNS WITH AT LEAST A SLIGHT CHC OF -SHRA OVER NERN CO. MEANWHILE WILL ALSO SEE GUSTY WNW WINDS IN THE MTNS...FOOTHILLS AND PLAINS. HIGHS ON TUE WILL BE COOLER WITH READINGS RANGING FROM THE MID 50S TO AROUND 60. ON WED THE FLOW ALOFT WILL BE MAINLY ZONAL AS SFC LOW PRES DEVELOPS FM CNTRL WY INTO CNTRL CO. CROSS-SECTIONS SHOW SOME INCREASE IN MOISTURE BY LATE AFTN IN THE MTNS WITH DECENT LAPSE RATES SO MAY SEE A CHC OF -SHSN. OVER NERN CO THE ECMWF AND GFS SHOW MAINLY E TO ESE LOW LEVEL FLOW OVER NERN CO WITH 850-700 MB TEMPS SIMILAR TO TUE SO HIGHS ONCE AGAIN SHOULD RANGE FM THE MID 50S TO NEAR 60. BY WED NIGHT THE FLOW AOFT WILL BECOME MORE WSW AS AN UPPER LEVEL JET MOVES ACROSS. THUS COULD SEE SOME ENHANCMENT OF PCPN IN THE MTNS AND OVER NERN CO DUE TO THIS FEATURE. WET BULB ZEROS ARE FCST TO DROP BLO 6000 FEET LATE WED NIGHT SO COULD SEE A MIXTURE OF RAIN AND SNOW AT LOWER ELEVATIONS. FOR THU INTO FRI THE ECMWF AND GFS BEGIN TO DIVERGE WITH HANDLING OF ANOTHER UPPER LEVEL TROUGH APPROACHING FM THE WEST AS THE ECMWF MOVES THIS FEATURE ENE ACROSS THE NRN ROCKIES WHILE THE GFS IS FURTHER SOUTH OVER THE CNTRL ROCKIES. AS A RESULT THE ECMWF SHOWS FAR LESS PCPN OVER NRN CO VS THE GFS WHICH HAS QUITE A BIT MORE FM THU NIGHT INTO FRI. AT THIS TIME NOT SURE WHICH SOLUTION IS THE BEST SO WILL KEEP POPS IN THE CHC CATEGORY. AHEAD OF THE TROUGH SFC LOW PRES SHOULD INTENSIFY ALOGN THE FOOTHILLS WITH GUSTY SLY WINDS OVER NERN CO. HIGHS ON THU SHOULD RISE BACK INTO THE 60S BASED ON THE LATEST 850-700 MB TEMPS. ON FRI THE GFS SHOWS A STG FNT MOVING INTO NERN CO DURING THE DAY WITH HIGHS ONLY FM THE MID 40S TO LOWER 50S WHILE THE ECMWF SHOWS A MUCH WEAKER FNT WITH HIGHS IN THE MID 50S TO LOWER 60S. BY FRI NIGHT INTO SAT THE ECMWF AND GFS ARE TOTALLY OUT OF PHASE AS THE ECMWF HAS STG SWLY FLOW ALOFT DEVELOPING IN ADVANCE OF A DIGGING TROUGH OVER THE WRN US WHILE THE GFS HAS NWLY FLOW ALOFT ACROSS THE AREA AS THE PREVIOUS TROUGH MOVES TO THE EAST. THE GFS SHOWS A MUCH DRIER AIRMASS OVER THE RGN ON SAT VS THE ECMWF WHICH HAS QUITE A BIT OF MOISTURE AND FAR MORE PCPN. I HAVE SEEN QUITE A FEW DIFFERENT SOLUTIONS THE LAST 4 NIGHTS WITH REGARDS TO THE END OF NEXT WEEK SO CONFIDENCE IS VERY LOW AS TO WHAT MIGHT EVOLVE. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. WEST TO NORTHWEST WINDS WILL PICK UP TOWARDS NOON WITH GUSTS IN THE 25-35 KNOT RANGE AFTER ABOUT 18Z UNTIL AROUND 02Z-03Z. A STRAY RAIN SHOWER MAY VENTURE OFF THE MOUNTAINS BUT SHOULD NOT PRODUCE MUCH AT ANY OF THE TERMINALS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && ET/RPK
Hazardous weather outlook, Apr 17, 5:45 AM MDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 545 AM MDT SUN APR 17 2011 COZ030>051-171700- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 545 AM MDT SUN APR 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG WESTERLY FLOW ALOFT WILL BE OVER THE OUTLOOK AREA WITH PERIODIC INFLUXES OF MOISTURE EXPECTED. THIS MOISTURE WILL BE SUFFICIENT TO GENERATE SHOWERS OF RAIN AND SNOW IN THE MOUNTAINS TODAY AND SNOW SHOWERS OVERNIGHT TONIGHT. MOUNTAIN LOCALES THAT EXPERIENCE THE SNOW SHOWERS COULD SEE A COUPLE OF INCHES OF SNOW ACCUMULATE...MAINLY DURING THE OVERNIGHT HOURS. LOWER ELEVATIONS SHOULD REMAIN DRY...BUT WINDY CONDITIONS LATE THIS MORNING AND AFTERNOON WILL KEEP THE FIRE DANGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UNSETTLED WEATHER PATTERN WILL BE OVER THE REGION THROUGH FRIDAY. THERE WILL BE A GOOD CHANCE OF SNOW IN THE MOUNTAINS FROM MONDAY AFTERNOON INTO TUESDAY AND AGAIN FROM WEDNESDAY NIGHT INTO THURSDAY. AT LOWER ELEVATIONS THERE WILL BE A GOOD CHANCE OF RAIN SHOWERS MONDAY NIGHT INTO EARLY TUESDAY AND POSSIBLY AGAIN WEDNESDAY NIGHT INTO EARLY THURSDAY. TEMPERATURES MAY BECOME COLD ENOUGH FOR A MIXTURE OF RAIN AND SNOW DOWN TO 5500 FEET WEDNESDAY NIGHT INTO EARLY THURSDAY. ANOTHER SYSTEM COULD AFFECT THE REGION BY FRIDAY AND BRING ANOTHER CHANCE OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ET/RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:42 PM MDT | Winter Storm Watch | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 12 hr |
Nearby
Red Flag Warnings in Colorado, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.